North Dakota, 2017

Hail and Damaging Winds in North Dakota, July 29, 2017

July 29, 2017 · NWS BIS · 4 events in 4 counties and zones

Thunderstorms formed along a weak frontal boundary in an environment of favorable deep layer shear and instability. A few storms became severe with large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms formed along a weak frontal boundary in an environment of favorable deep layer shear and instability. A few storms became severe with large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 29, 1:18 PM MST, 31 minutes earlier.

Area forecast discussion, Jul 29, 1:18 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
318 PM CDT Sat Jul 29 2017

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM CDT Sat Jul 29 2017

The short term concern will be severe weather potential for this
afternoon and early evening. Early convection began in an area of
steep low level lapse rates across western North Dakota. A weak
frontal boundary extending from north central into teh west will
also be a focus for convection. However with shear weak expect
mainly short lived pulse storms through early evening.

Expect the convection to migrate into central North Dakota later
this evening.

On Sunday a building h500 ridge will cap most convection leaving
just widely scattered thunderstorms. Highs Sunday will again be
in the 80s east to lower to mid 90s west.

.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM CDT Sat Jul 29 2017

For the extended period a northwest flow regime will set up
providing several opportunities for thunderstorms. The best
chances are expected to be Monday night and Wednesday through
Wednesday night. Both periods will be associated with cold fronts
and cooler temperatures. Highs Sunday and Monday will be in the
80s to middle 90s. By Tuesday cooler with highs in the 70s and 80s,
and Wednesday through Friday will see as cool as 70 north central
and 70s to lower 80s south and west. A bit warmer Saturday with
highs in the 70s to middle 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Jul 29 2017

At noon CDT a nearly stationary frontal boundary across northwest
North Dakota will remain in place this afternoon then retreat
back north late tonight as warm air moves in associated with a
mid level ridge over the western CONUS. Scattered thunderstorms
will be the hazard to aviation this afternoon and tonight. VFR is
forecast for all TAF sites.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 29, 1:32 PM MST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
332 PM CDT Sat Jul 29 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
332 PM CDT Sat Jul 29 2017 /232 PM MDT Sat Jul 29 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible late this
afternoon and tonight. A few storms could be severe west with
large hail and gusty winds the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are daily chances for thunderstorms through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

In the hours before

Special weather statement, Jul 29, 11:20 AM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1220 PM MDT SAT JUL 29 2017

NDZ017-031-291845-
McKenzie ND-Golden Valley ND-
1220 PM MDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GOLDEN VALLEY AND
SOUTHWESTERN MCKENZIE COUNTIES UNTIL 1245 PM MDT...

At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trotters, or 23 miles northeast of Wibaux, moving northeast at 20
mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northern Golden
Valley and southwestern McKenzie Counties.

LAT...LON 4732 10405 4748 10365 4733 10365 4733 10367
      4718 10367 4717 10403 4725 10405
TIME...MOT...LOC 1819Z 246DEG 18KT 4726 10392

ABELING
Special weather statement, Jul 29, 11:28 AM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1228 PM MDT SAT JUL 29 2017

NDZ031-291845-
Golden Valley ND-
1228 PM MDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GOLDEN VALLEY
COUNTY UNTIL 1245 PM MDT...

At 1228 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sentinel Butte, or 16 miles northeast of Beach, moving
east at 20 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Golden
Valley County.

LAT...LON 4717 10392 4722 10372 4718 10367 4703 10366
      4699 10369 4699 10391
TIME...MOT...LOC 1828Z 264DEG 19KT 4710 10379

ABELING
Special weather statement, Jul 29, 12:06 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Bismarck ND
106 PM MDT SAT JUL 29 2017

NDZ031-032-291945-
Golden Valley ND-Billings ND-
106 PM MDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOLDEN VALLEY AND
SOUTHWESTERN BILLINGS COUNTIES UNTIL 145 PM MDT...

At 106 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Sentinel Butte, or 13 miles east of Beach, moving east
at 15 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Medora around 145 PM MDT.

LAT...LON 4683 10381 4701 10383 4708 10343 4678 10341
TIME...MOT...LOC 1906Z 265DEG 12KT 4693 10372

ABELING
Special weather statement, Jul 29, 1:08 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
208 PM MDT SAT JUL 29 2017

NDZ043-292045-
Bowman ND-
208 PM MDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BOWMAN COUNTY
UNTIL 245 PM MDT...

At 208 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rhame, or 10 miles west of Bowman, moving east at 10 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Rhame and Griffin.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4611 10368 4620 10372 4628 10350 4628 10348
      4612 10342
TIME...MOT...LOC 2008Z 254DEG 7KT 4619 10361

AYD

The radar

The Minot AFB radar (KMBX), 200 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, McKenzie

When
July 29, 1:49 PM MST to 1:52 PM MST
Where
McKenzie County, 9.85 mi S of Watford City
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.660, -103.320

Thunderstorm Wind, Renville

When
July 29, 3:36 PM CST to 3:39 PM CST
Where
Renville County, 12.6 mi NNW of Tolley
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
48.900, -101.920

A 12-inch diameter ash tree trunk split.

Hail, Mountrail

When
July 29, 5:15 PM CST to 5:17 PM CST
Where
Mountrail County, 8.3 mi S of Manitou
Measured
1 in hail
Reported by
Public
Coordinates
48.210, -102.620

Funnel Cloud, Williams

When
July 29, 5:59 PM CST to 6:01 PM CST
Where
Williams County, 0.46 mi W of Grenora
Reported by
Law Enforcement
Coordinates
48.620, -103.940

A short-lived funnel cloud was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715314, 715315, 715317, 715318.